Georgia, 2018

Hail and Damaging Winds in Georgia, March 19, 2018

March 19, 2018 · NWS TAE · 6 events in 5 counties and zones

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail and marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail and marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 19, 1:05 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 19, 1:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
205 PM EDT Mon Mar 19 2018

.AVIATION [Through 18Z Tuesday]...

A line of SHRA/TSRA is currently pushing NE across the forecast
area. Conditions will generally be IFR/MVFR with periods of LIFR.
Fog potential tonight will be influenced by winds, but is a
possibility at all terminals. Another round of SHRA/TSRA will be
possible around day break. Strong gusty winds may be associated
with any TSRA. Otherwise expect SW winds generally around 10 kts,
increasing and becoming westerly Tuesday.

&&

.PREV DISCUSSION [950 AM EDT]...

.NEAR TERM [Through Today]...

As a shortwave moves through the Mississippi Valley today, surface
low pressure will near and the low-level wind field will increase.
Locally, this will mean more convergence (forcing) along the
coastal front early this afternoon where storms are expected to
re-initiate. Though a warm front is currently draped across our
northern Georgia counties, it is expected to lift north through
the day and will likely not be a focus for convection locally.
Thus, once storms move off the coastal front, new storm initiation
will likely generate along outflow and other mesoscale boundaries
later this afternoon. The general movement of storms through the
day will be northeast from the Florida panhandle through southeast
Alabama and southern Georgia. As the day wears on, lapse rates are
forecast to steepen as cooler air aloft and warmer low-level air
advect in from the west. This combined with favorable deep layer
shear and marginal low-layer shear will result in an increased
probability of severe thunderstorms later this afternoon.
Tornadoes would be most likely near the coastal front across the
Panhandle, but certainly possible later this afternoon further
inland along mesoscale boundaries. The main threats will be
damaging winds and large hail.

.SHORT TERM [Tonight Through Wednesday]...

The overnight forecast also has a degree of uncertainty as models
differ in whether an approaching cold front will be sufficient to
trigger another round of showers and thunderstorms after any
development on Monday afternoon. The overall consensus is that
development probably would not occur until late tonight across the
eastern half of the region. Thus, at daybreak the current thinking
is that a line of storms should be approaching the Florida Big
Bend and after daybreak, move into North Central Florida by mid
morning with a primary threat of damaging winds. Breezy NW winds
behind the front are expected on Tuesday afternoon in the 20 to 30
mph range with gusts.

Beyond Tuesday night, the weather returns to a more tranquil
pattern with temperatures at or slightly below normal.

.LONG TERM [Wednesday Night Through Monday]...

The weather pattern through the long term period is expected to
remain fairly quiet. High pressure will build over the region by
Thursday and allow for another day of below normal temperatures.
By Friday, as high pressure begins to move east of the region, a
warming trend will begin. The next storm system will take shape
across the Mid South on Sunday but at this time most of the
weather appears as though it will stay north of the region.

.MARINE...

Winds will increase to cautionary levels later this evening and
then to advisory levels by Tuesday in the wake of a strong cold
front. Behind this cold front, there is the potential for a period
of gale conditions across the waters Tuesday afternoon and
evening. Strong winds will continue into Wednesday before advisory
conditions subside Wednesday night with high pressure building
nearer to the marine area.

.FIRE WEATHER...

Numerous showers and thunderstorms are expected to develop
across the region by this afternoon. A cold front will move
through the region late tonight. Much drier and cooler air
will return behind this cold front dropping relative
humidity values on Wednesday and Thursday afternoons into
the upper 20s. A moistening trend will begin by the weekend.

.HYDROLOGY...

Widespread flooding is not expected as average rainfall amounts
are forecast to be around 1-2" through Tuesday. Isolated higher
amounts 2-4" are possible (mainly east of the Apalachicola and
Chattahoochee rivers). It's not out of the question that some
minor localized flooding could occur in places getting those
higher amounts. No rain is expected beyond Tuesday through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  80  46  67  39 /  60  60   0   0   0
Panama City   68  73  49  66  46 /  60  30   0   0   0
Dothan        64  76  43  65  39 /  40  10  10   0   0
Albany        66  78  44  65  38 /  60  20  20   0   0
Valdosta      68  81  46  65  38 /  60  70  10   0   0
Cross City    68  78  46  68  39 /  60  60   0   0   0
Apalachicola  69  76  49  66  45 /  50  60   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Gale Watch from Tuesday afternoon through late Tuesday night for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 5 AM to 8 PM EDT Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 8 AM to 2 PM EDT Tuesday for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Humphreys
MARINE...Godsey
FIRE WEATHER...Godsey
HYDROLOGY...Godsey

In the hours before

Special weather statement, Mar 19, 11:08 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1108 AM CDT MON MAR 19 2018

FLZ007>010-108-191700-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
Washington FL-
1108 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON...SOUTHWESTERN
HOLMES AND WESTERN WASHINGTON COUNTIES UNTIL NOON CDT...

At 1108 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eglin Air Force Base, or 11 miles southwest
of De Funiak Springs, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base,
Live Oak, Freeport, Ponce De Leon, Caryville, Westville, Ebro,
Hinsons Crossroads, Portland, Whitehead Crossroads, Cerrogordo,
Gritney, De Funiak Spring Airport, Rock Hill, Holmes Valley, Millers
Ferry and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3089 8586 3048 8563 3039 8611 3042 8614
      3043 8612 3044 8616 3045 8616 3048 8614
      3045 8619 3042 8622 3038 8616 3036 8626
      3040 8627 3040 8624 3042 8627 3044 8621
      3049 8619 3050 8620 3047 8630 3063 8635
TIME...MOT...LOC 1608Z 246DEG 29KT 3058 8624

30-PULLIN
Special weather statement, Mar 19, 11:25 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1225 PM EDT MON MAR 19 2018

FLZ010-012-108-112-191715-
Coastal Bay FL-Inland Bay FL-South Walton FL-Washington FL-
1225 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTH CENTRAL WALTON AND
SOUTHERN WASHINGTON COUNTIES UNTIL 115 PM EDT/1215 PM CDT/...

At 1225 PM EDT/1125 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Panama City Beach, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Santa Rosa Beach,
Springfield, Hiland Park, Ebro, Southport, Seminole Hills, Cedar
Grove, Singer Road, Dirego Park, College Station, Gulf Resort Beach,
Bayou George, West Panama City, Camp Flowers, Bahama Beach, Gainer
Spring and Biltmore Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3036 8625 3038 8615 3038 8612 3039 8611
      3041 8603 3040 8600 3041 8599 3051 8550
      3024 8539 3010 8584 3027 8599
TIME...MOT...LOC 1625Z 246DEG 29KT 3025 8591

30-PULLIN
Special weather statement, Mar 19, 11:42 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1242 PM EDT MON MAR 19 2018

FLZ013-014-026-191730-
Liberty FL-Calhoun FL-Inland Gulf FL-
1242 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GULF...SOUTHERN
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA AND SOUTHWESTERN LIBERTY
COUNTIES IN BIG BEND OF FLORIDA UNTIL 130 PM EDT/1230 PM CDT/...

At 1242 PM EDT/1142 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 15 miles northwest of Stonemill
Creek, or 17 miles southwest of Blountstown, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Blountstown, Stonemill Creek, Orange, Bristol, Abe Springs,
Sharpstown, Jensen Place, Central City, Red Hill, Marysville, Scotts
Ferry, Kennys Mill, Estiffanulga, Kern, Wilma, Frink, Kinard, Lewis,
Woods and Hugh Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 8539 3042 8539 3042 8488 3003 8495
TIME...MOT...LOC 1642Z 283DEG 24KT 3033 8532

30-PULLIN
Special weather statement, Mar 19, 12:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
123 PM EDT MON MAR 19 2018

FLZ008-010-012-112-191815-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Washington FL-
123 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAY...SOUTHEASTERN
WALTON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 215 PM EDT/115 PM
CDT/...

At 123 PM EDT/1223 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 10 miles north of Panama City Beach,
moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lynn Haven, Ebro, Nixon, Betts, Bayhead, West Bay, Southport,
Fountain, Singer Road, Recota Beach, Saunders, Bayou George, Camp
Flowers, Gainer Spring, Bennett, Pine Log, Youngstown, Cairo, Porter
Lake and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 8539 3024 8539 3026 8590 3044 8592
TIME...MOT...LOC 1723Z 263DEG 26KT 3036 8583

30-PULLIN
Special weather statement, Mar 19, 1:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
253 PM EDT MON MAR 19 2018

GAZ157-158-191945-
Grady GA-Thomas GA-
253 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY AND THOMAS
COUNTIES UNTIL 345 PM EDT...

At 253 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Thomasville, moving east at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick,
Thomasville Municipal A/P, Dillon, Enon, Everett, Merrillville,
Chastain, Grady Co A/p, Moncrief, Patten, Eason, Dawesville, Pine
Park and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3066 8375 3068 8415 3092 8422 3104 8399
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374 3074 8374
TIME...MOT...LOC 1853Z 255DEG 30KT 3074 8408

30-PULLIN

The radar

The Tallahassee radar (KTLH), 56 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grady

When
March 19, 2:00 PM EST
Where
Grady County, 3.91 mi WNW of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.901, -84.256

A large pine tree was blown down onto a vehicle along Highway 84 near Vereen Bell Road. No injuries occurred.

Thunderstorm Wind, Thomas

When
March 19, 2:05 PM EST
Where
Thomas County, 0.92 mi WSW of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.823, -83.993

A tree was blown down onto West Jackson Street near the Dollar General Store.

Thunderstorm Wind, Thomas

When
March 19, 2:45 PM EST
Where
Thomas County, 2.6 mi ENE of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.029, -83.762

A tree was blown down onto Highway 33 north of Pavo near the Colquitt county line.

Hail, Colquitt

When
March 19, 2:55 PM EST
Where
Colquitt County, 2.13 mi ENE of Autreyville
Measured
1 in hail
Reported by
Social Media
Coordinates
31.071, -83.727

A picture of quarter size hail was posted on social media from Tallokas Road in Colquitt county.

Hail, Terrell

When
March 19, 3:37 PM EST
Where
Terrell County, Clarks Mill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.640, -84.460

Hail, Lee

When
March 19, 3:42 PM EST
Where
Lee County, 0.91 mi NE of Stocks
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -84.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737903, 737905, 737906, 737907, 737908, 737909.